Iowa, 2017Heavy Rain in Iowa, September 20 to 21, 2017
September 20 to 21, 2017 · NWS DMX · 3 events in 1 county or zone
During the day of the 20th, a cold front made its way southward through Iowa before stalling out during the evening of the 20th/early morning hours of the 21st. No severe weather occurred, but with an unstable MUCAPE environment of 1000-2000 J/kg low level jet initiated storms trained over the same area for a number of hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the day of the 20th, a cold front made its way southward through Iowa before stalling out during the evening of the 20th/early morning hours of the 21st. No severe weather occurred, but with an unstable MUCAPE environment of 1000-2000 J/kg low level jet initiated storms trained over the same area for a number of hours. The areas the received the heaviest rainfall ran west to east from roughly Albia to Ottumwa and Fairfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 20, 5:45 PM CST, 4 hours earlier.
Area forecast discussion, Sep 20, 5:45 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Wed Sep 20 2017
.SHORT TERM.../Tonight through Thursday/
Issued at 303 PM CDT Wed Sep 20 2017
As of 20z a cold front was slowly sagging east through the CWA,
evident on radar and surface obs stretching northeast from near
Creston, through the DSM metro, to just west of Waterloo. Northwest
winds behind the front have ushered in a much drier airmass with
dewpoints falling into the 50s. Warm and humid conditions continue
out ahead of the front. Increasing instability and convergence along
the frontal axis has triggered a few updrafts in northeast Iowa. A
strong mid-level cap will likely limit the intensity and coverage of
this activity through early evening. Hi-res models advertise more
convective potential after 00z further south along the front into
south central and southeast Iowa. Again, widespread coverage should
be limited by the cap and weak height rises aloft. The unstable
airmass and 20-30 kts of effective layer shear may be enough to
support a few strong to severe storms, capable of producing hail and
strong wind gusts.
The cold front stalls out over our southeastern zones tonight. Rich
theta-e low level flow lifting over the boundary will maintain the
potential for a few showers and storms through Thursday morning,
mainly south of Interstate 80. The boundary retreats northward as a
warm front tomorrow morning in response to mid-level height falls
over the high Plains. The reprieve from the unseasonably high
humidity will be short lived as upper 60s/low 70s dewpoints advect
back northward through the state. A hot and humid afternoon is
expected with heat indicies in the low to mid 90s. Despite the
development of a highly unstable airmass, a strong cap and lack of
focus for convergence should suppress any late day convective
potential.
.LONG TERM.../Thursday night through Wednesday/
Issued at 303 PM CDT Wed Sep 20 2017
First half to two thirds of the longer term will be dominated by
the amplifying upper pattern. The deepening western will lead to
an large upper ridge across the eastern United States. Will see
surface front enter the Plains on Thursday and becoming nearly
stationary as upper flow becomes nearly parallel with the
boundary. This remains the case until Monday when the boundary
finally slips eastward into the state. In the meantime, deep
southerly flow is expected across Iowa from Thursday night into
the weekend. Being in the warm sector, forcing will be limited
with a very warm to hot airmass in place for the state.
Temperatures will be well above normal with highs in the mid to
upper 80s with even some 90s on Friday into Saturday and likely
Sunday as well. In addition, moisture will flow north into the
state with dewpoints into the mid 60s to even lower 70s. Heat
index values well into the 90s if not approaching 100 are expected
on Friday if not into the weekend as well.
The front will begin to approach western Iowa late Sunday and
gradually move into the state on Monday. Increased convergence and
lift along the front will help to spread showers and storms into
the forecast area during the day. Both GFS and Euro have continued
to slow the progression of the boundary with thunderstorms chances
persisting well into Tuesday before gradually moving eastward by
the end of day 7. Temperatures will cool to normal or below by
the middle of next week as the boundary passes through the state.
&&
.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 645 PM CDT Wed Sep 20 2017
A boundary over central Iowa will move slowly southeast overnight
before stalling. Expect light winds in vicinity of the boundary
with northerly winds over northern Iowa. A few thunderstorms are
possible across Iowa through this evening and may be possible in
vicinity of KOTM but threat is look enough to not mention at this
time. A band of MVFR to local IFR stratus is possible over central
and northern Iowa late tonight into early Thursday in advance of a
warm front lifting back north. The stratus should clear by the
afternoon. Expect gusty south winds as the boundary passes
through.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Martin
LONG TERM...Cogil
AVIATION...Donavon
Hazardous weather outlook, Sep 20, 2:33 PM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 PM CDT Wed Sep 20 2017
IAZ028-038-039-049-050-059>062-070>075-081>086-092>097-211100-
Bremer-Grundy-Black Hawk-Marshall-Tama-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
333 PM CDT Wed Sep 20 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Isolated to scattered thunderstorms are expected into tonight. A
few of the storms may approach severe limits with marginally
severe hail and wind gusts. Localized heavy rain will also be
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The combination of heat and humidity will push heat index values
into the mid 90s with some locations approaching 100 on Friday
into Saturday.
A few isolated non-severe storms are possible Thursday morning
and then again Thursday evening. Otherwise, more widespread
showers and thunderstorms are expected to mainly arrive over
northwestern Iowa by Sunday and over central and eastern Iowa by
early Monday lasting through much of Tuesday. It is too early to
determine the severe weather threat this weekend into early next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ004>007-015>017-023>027-033>037-044>048-057-058-211100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-
Guthrie-
333 PM CDT Wed Sep 20 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The combination of heat and humidity will push heat index values
into the mid 90s with some locations approaching 100 on Friday
into Saturday.
A few isolated non-severe storms are possible Thursday morning
and then again Thursday evening. Otherwise, more widespread
showers and thunderstorms are expected to mainly arrive over
northwestern Iowa by Sunday and over central and eastern Iowa by
early Monday lasting through much of Tuesday. It is too early to
determine the severe weather threat this weekend into early next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Wapello
- When
- September 20, 9:45 PM CST to September 21, 3:28 AM CST
- Where
- Wapello County, 2.09 mi NE of Rutledge
- Reported by
- Mesonet
- Coordinates
- 41.000, -92.440
A personal weather station on the SW side of Ottumwa recorded heavy rainfall of 5.30 inches.
Heavy Rain, Wapello
- When
- September 20, 9:45 PM CST to September 21, 5:20 AM CST
- Where
- Wapello County, 0.87 mi SW of Ottumwa
- Reported by
- Mesonet
- Coordinates
- 41.010, -92.410
River gage along the Des Moines river measured heavy rainfall of 6.20 inches.
Heavy Rain, Wapello
- When
- September 20, 9:45 PM CST to September 21, 5:33 AM CST
- Where
- Wapello County, 2.09 mi NE of Rutledge
- Reported by
- Mesonet
- Coordinates
- 41.000, -92.440
Personal weather station recorded heavy rainfall of 6.08 inches on the SW side of Ottumwa.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Puerto Rico, September 20 to 22, 201720 deaths · $18 billion · 52 events
- Rip Current in New Jersey, September 20, 20171 death · 1 event
- Lightning Strike in Texas, September 20, 20171 death · 1 event
- Tropical Storm in Massachusetts, September 20 to 22, 2017$337,000 · 14 events
- Hail and Damaging Winds in Minnesota, September 20, 20171.75 in hail · 27 events
- Hail in Wisconsin, September 20, 20172 in hail · 8 events
- Winter Storm in Montana, September 20 to 23, 20177 events
- Hail in Wisconsin, September 20, 20171.5 in hail · 5 events
- Debris Flow and High Wind in California, September 20 to 21, 201774 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, September 20, 20171.25 in hail · 4 events
- Flash Flood and Hail in Iowa, September 20 to 21, 201752 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, September 20, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717417, 717418, 717419.